Objective: To report two cases of seizures following administration of levofoxacin and ciprofloxacin.
Case summary: A 75-year-old white woman admitted to the hospital was prescribed levofloxacin for ischemic toes. After receiving three doses of oral levofloxacin, the patient experienced a seizure. One month later, the patient was rechallenged with ciprofloxacin and again experienced a seizure. The patient was hypomagnesemic and had elevated serum creatinine at the time of both seizures, and was hyponatremic during the second seizure. A 74-year-old white woman admitted to the hospital was prescribed levofloxacin for bacterial pneumonia. After five doses, the patient experienced a seizure. The woman had no electrolyte imbalances at the time of the seizure and no history of a seizure disorder.
Discussion: Quinolone antibiotics vary in their ability to induce seizures, with trovafloxacin having the greatest potential and levofloxacin possibly having the least potential. Neither patient had a history of a previous seizure disorder. Electrolyte imbalances are common with previous reports of fluoroquinolone-induced seizures.
Conclusions: Although levofloxacin monotherapy has not been implicated in inducing seizures, it appears to be the causative agent in the second case. In the first case, the quinolones may have been a necessary, but not sufficient, cause in a patient with electrolyte abnormalities. Risk factors for fluoroquinolone-induced seizures may Include seizure history, electrolyte imbalances,dose unadjusted for renal insufficiency, and concomitant treatment with agents that lower the seizure threshold.